Alert archive / Montana / High Wind Warnings in 2025
High Wind Warning 7, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Jan 28, 2025, 11:16 AM MST for Glacier County, Pondera County, Toole County, Montana. It took effect at Jan 29, 2025, 3:00 AM MST. It was in force for 23 hr. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 28, 2025, 11:16 AM MST (18:16 UTC)
- In effect from
- Jan 29, 2025, 3:00 AM MST
- Expired
- Jan 30, 2025, 1:32 AM MST
- In force
- 23 hr
- Issued by
- NWS Great Falls, MT
Counties Glacier County, MT, Pondera County, MT, Toole County, MT
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 29, 3:30 AM MST | NON-TSTM WND GST 58 | 9 Ese East Glacier Park, MT | 58 mph wind gust at Dog Gun Lake. Report via MT Mesonet sensor. |
| Jan 29, 6:15 AM MST | HIGH SUST WINDS 51 | 9 Ese East Glacier Park, MT | Average sustained wind speed of 51 mph at the Dog Gun Lake Montana mesonet site from 0515 to 0615 local time. |
| Jan 29, 7:05 AM MST | NON-TSTM WND GST 71 | 9 Ese East Glacier Park, MT | Montana mesonet site Dog Gun Lake. |
| Jan 29, 7:21 AM MST | NON-TSTM WND GST 72 | 8 Se East Glacier Park, MT | Mesonet station DCRM8 Deep Creek RAWS. |
| Jan 29, 11:30 AM MST | NON-TSTM WND GST 59 | 2 Se Browning, MT | Mesonet station MTBWG Browning (MT DOT). |
| Jan 29, 12:45 PM MST | HIGH SUST WINDS 41 | 16 Wsw Cut Bank, MT | Average high sustained winds of 41 mph from 1145 to 1245 local time. Peak wind gust during the timeframe was 56 mph at 1225 local time. |
| Jan 29, 10:30 PM MST | NON-TSTM WND GST 56 | 1 Ene East Glacier Park, MT | Mesonet station MTBRN Two Medicine Bridge (MT DOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 6.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3076 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
722 WWUS75 KTFX 281816 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1116 AM MST Tue Jan 28 2025 MTZ303-291215- /O.UPG.KTFX.HW.A.0005.250129T1200Z-250130T1200Z/ /O.NEW.KTFX.HW.W.0007.250129T1300Z-250130T1300Z/ Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Santa Rita, Ethridge, and Cut Bank 1116 AM MST Tue Jan 28 2025 ...HIGH WIND WARNING IN EFFECT FROM 6 AM WEDNESDAY TO 6 AM MST THURSDAY... * WHAT...West winds 35 to 45 mph, with gusts up to 60 mph expected. * WHERE...Eastern Glacier, Western Toole, and Central Pondera Counties. * WHEN...From 6 AM Wednesday to 6 AM MST Thursday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds are expected to occur west of a Valier, to Cut Bank, to Santa Rita line, with routes like Montana Hwy 44 west of Valier and US Hwy 2 west of Cut Bank being the most impacted. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ302-291215- /O.NEW.KTFX.HW.W.0007.250129T1000Z-250130T1300Z/ Northern High Plains- Including the following locations: Dupuyer, Browning, and Heart Butte 1116 AM MST Tue Jan 28 2025 ...HIGH WIND WARNING IN EFFECT FROM 3 AM WEDNESDAY TO 6 AM MST THURSDAY... * WHAT...West winds 45 to 55 mph, with gusts up to 75 mph expected. * WHERE...Northern High Plains. * WHEN...From 3 AM Wednesday to 6 AM MST Thursday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds are expected to occur along and west of the US Hwy 89 corridor, most notably in and near the Badger Creek and Two Medicine River valleys between Browning and the Montana Hwy 44 Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Moldan
3 follow-up statements
407 WWUS75 KTFX 290958 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 258 AM MST Wed Jan 29 2025 MTZ302-300100- /O.CON.KTFX.HW.W.0007.250129T1000Z-250130T1300Z/ Northern High Plains- Including the following locations: Heart Butte, Browning, and Dupuyer 258 AM MST Wed Jan 29 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST THURSDAY... * WHAT...West winds 45 to 55 mph, with gusts up to 75 mph expected. * WHERE...Northern High Plains. * WHEN...Until 6 AM MST Thursday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds are expected to occur along and west of the US Highway 89 corridor, most notably in and near the Badger Creek and Two Medicine River valleys between Browning and the Montana Highway 44 Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ303-300100- /O.CON.KTFX.HW.W.0007.250129T1300Z-250130T1300Z/ Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Santa Rita, Ethridge, and Cut Bank 258 AM MST Wed Jan 29 2025 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 6 AM MST THURSDAY... * WHAT...West winds 35 to 45 mph, with gusts up to 60 mph expected. * WHERE...Eastern Glacier, Western Toole, and Central Pondera Counties. * WHEN...From 6 AM this morning to 6 AM MST Thursday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds are expected to occur west of a line from Valier, to Cut Bank, to Santa Rita, with routes like Montana Highway 44 west of Valier and US Highway 2 west of Cut Bank being the most impacted. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ SC
740 WWUS75 KTFX 292020 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 120 PM MST Wed Jan 29 2025 MTZ302-301230- /O.CON.KTFX.HW.W.0007.000000T0000Z-250130T1300Z/ Northern High Plains- Including the following locations: Heart Butte, Browning, and Dupuyer 120 PM MST Wed Jan 29 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST THURSDAY... * WHAT...West winds 45 to 55 mph, with gusts up to 75 mph expected. * WHERE...Northern High Plains. * WHEN...Until 6 AM MST Thursday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds are expected to occur along and west of the US Highway 89 corridor, most notably in and near the Badger Creek and Two Medicine River valleys between Browning and the Montana Highway 44 Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ303-301230- /O.CON.KTFX.HW.W.0007.000000T0000Z-250130T1300Z/ Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Santa Rita, Ethridge, and Cut Bank 120 PM MST Wed Jan 29 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST THURSDAY... * WHAT...West winds 30 to 40 mph, with gusts up to 60 mph. * WHERE...Eastern Glacier, Western Toole, and Central Pondera Counties. * WHEN...Until 6 AM MST Thursday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds are expected to occur west of a line from Valier, to Cut Bank, to Santa Rita, with routes like Montana Highway 44 west of Valier and US Highway 2 west of Cut Bank being the most impacted. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Moldan
855 WWUS75 KTFX 300832 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 132 AM MST Thu Jan 30 2025 MTZ302-303-300945- /O.CAN.KTFX.HW.W.0007.000000T0000Z-250130T1300Z/ Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Ethridge, Santa Rita, Cut Bank, Heart Butte, Browning, and Dupuyer 132 AM MST Thu Jan 30 2025 ...HIGH WIND WARNING IS CANCELLED... The threat for strong winds has ended. $$ Brusda
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 28, 10:33 AM MST, 43 minutes earlier. Its key messages:
- Cold temperatures will continue to affect the valleys of Southwest MT through about Thursday.
- Windy conditions develop on Wednesday and continue into Thursday in the Browning and Cut Bank areas.
- Snow develops on Friday morning in Glacier Park and the Marias Pass area.
- Strong cold front moves southward through the CWA starting on Saturday.
- Accumulating snowfall shifted southward into Southwest MT this weekend.
Area forecast discussion, Jan 28, 10:33 AM MST, 43 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1033 AM MST Tue Jan 28 2025 Aviation Section Updated. .KEY MESSAGES... - Cold temperatures will continue to affect the valleys of Southwest MT through about Thursday. - Windy conditions develop on Wednesday and continue into Thursday in the Browning and Cut Bank areas. - Snow develops on Friday morning in Glacier Park and the Marias Pass area. - Strong cold front moves southward through the CWA starting on Saturday. - Accumulating snowfall shifted southward into Southwest MT this weekend. && .UPDATE... /Issued 948 AM MST Tue Jan 28 2025/ Minimal adjustments made this morning, with the only change being made to temperatures to account for the cold starting points in some of the Southwest Montana valleys. Otherwise the previous forecast addressed the main concern of the day well, which is the stubborn cold air mass across the Southwest Montana valleys, which will help to keep temperatures well below any available deterministic guidance. Thus a heavy blend of persistence and the colder probabilistic guidance (i.e. NBM10th Percentile) was employed. - Moldan && .DISCUSSION... /Issued 948 AM MST Tue Jan 28 2025/ - Meteorological Overview: An upper level ridge of high pressure continues to reside just of the coast of the Pacific Northwest, resulting in quiet weather conditions currently over MT. The quiet weather now will give way to windy conditions starting on Wednesday and continuing into Thursday in the Browning/Cut Bank areas. With a core of 50 knot winds between 500 and 1000 feet above ground level from 6 AM Wed to 6 AM Thu, there is the potential that these strong winds could mix down at times. Thus a high wind watch has been issued for the Cut Bank zone for this time. There is the potential for the strong winds to continue into Thu in these same areas. By Friday, the upper level ridge breaks down, and a fast moving westerly flow develops aloft, this will result in snow falling along the divide, especially up in Glacier Park. On Saturday, a strong Canadian cold front will start to move southward through the CWA. Forecast models have significantly reduced the snowfall over North Central MT with this front, and now show the best lift/moisture colliding over Southwest MT. By Monday morning, mid level winds will have switched to the Southwest, allowing for a widespread area of overrunning snowfall to develop over Southwest and North Central MT. But again, some forecast models don't show the snow going very far north into North Central MT, so there is some uncertainty. In terms of temperatures, I did keep the valleys of Southwest MT colder than guidance through Thursday. Generally, warming temperatures about 3 to 5 degrees each day over the next few days. Overall NBM temperatures look reasonable over North Central MT, but with windy conditions at night, overnight lows might be a bit warmer than currently forecasted. Behind the cold front this weekend, expect the cold air to move southward into North Central MT, but the cold air will struggle to make it all the way south to like Dillon/West Yellowstone area. - Forecast Confidence & Scenarios: There is up to a 70 percent chance of wind gusts over 60 mph in the Cut Bank area for Wednesday and a 50 percent chance on Thursday. For Glacier Park, there is a 75 percent chance of a snowfall over 6 inches from Friday into Friday night. Snowfall of a few inches look likely over Southwest MT Saturday into Saturday night, with the main concern being an hour or two of heavy snowfall. For next week, there is a 30 percent chance of 4 inches of snowfall from Great Falls to Lewistown with the potential overrunning snowfall Mon into Tue. With the snow cover decreasing over North Central MT and not much snow expected this weekend, temperatures over the north will be tricky, as it might not get as cold as one would think with this airmass and areas over North Central MT that have no snow cover. Brusda && .AVIATION... 28/18Z TAF Period VFR conditions are expected to persist through the TAF period for all sites in north-central, central, and southwest Montana. Winds will remain light in the valleys and breezy along the plains of north-central Montana. Mid-level winds will increase out of the west after 29/06Z causing increased mountain wave turbulence and spreading low-level wind shear into KCTB, KGTF, and KHVR. The strongest winds are expected to arrive after 29/12Z and continue through most of the day on Wednesday. -thor Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 38 23 46 31 / 0 0 0 0 CTB 39 24 45 31 / 0 0 0 0 HLN 23 11 27 11 / 0 0 0 0 BZN 21 0 25 2 / 0 0 0 0 WYS 29 -9 30 -6 / 0 0 0 0 DLN 23 6 25 7 / 0 0 0 0 HVR 36 19 40 20 / 0 0 0 0 LWT 41 21 47 23 / 0 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from late tonight through late Wednesday night for Eastern Glacier, Western Toole, and Central Pondera. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 28, 3:29 AM MST | High Wind Watch | TFX | Glacier, Pondera, Toole | 8 hr |
Nearby
High Wind Warnings in Montana, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.